Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Phoenix, AZ

July 26, 2005Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2005, 3:25 PM MST for Gila County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 3:25 PM MST (22:25 UTC)
Expired
Jul 26, 2005, 4:30 PM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 262226
FFWPSR
AZC007-270030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 530 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS IN THE VICNITY OF STATE ROUTE 87
  BETWEEN PUNKIN CENTER...SUNFLOWER AND JAKES CORNER.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3385 11137 3371 11120 3405 11127 3400 11146

$$

ELLIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:47 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 10:47 AM MST, 4 hours 38 minutes before
AZZ020>028-CAZ030>033-270000-

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1047 AM MST TUE JUL 26 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OFF CALIFORNIA COAST WILL CONTINUE TO MOVE EAST OVER
THE SOUTHWEST STATES. THIS WILL BRING SOME DRIER AIR INTO THE REGION
FOR ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST
AND SOUTH-CENTRAL ARIZONA DURING MID WEEK. THIS SYSTEM IS ALSO
EXPECTED TO BRING SOMEWHAT WARMER TEMPERATURES. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND...WITH THE
CHANCE OF THUNDERSTORMS CONTINUING OVER SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
AT 9 AM SKIES WERE MOSTLY CLEAR OVER THE WESTERN CWA WITH A BAND OF
MAINLY MID LEVEL CLOUDS MOVING FROM N TO S ACROSS FAR NORTHERN PTNS
OF MARICOPA AND SRN GILA COUNTY. 12Z UPPER AIR PLOTS AND WATER VAPOR
IMAGERY INDICATED HIGH PRESSURE OFF THE CA COAST...WITH A FAIRLY
SHARP SHORTWAVE MOVING THRU NRN ARIZONA. MUCH DRIER AIR AT
850/700MB WAS NOTED OVER NORTHERN NV AND CENTRAL CA. KPHX
SOUNDING THIS MORNING SHOWED DRIER CONDITIONS BELOW 800MB WITH 850
TD DROPPING FROM 16C TO 12C. TOTAL PW ALSO DOWN A BIT...BUT STILL A
VERY RESPECTABLE 1.78 IN. SFC TDS THIS MORNING ARE GENERALLY DOWN 3
TO 10 DEGREES ESPECIALLY FROM PHOENIX WEST.

CURRENT FORECAST LOOKS TO BE ON TRACK WITH HIGHEST PROBABILITY OF
STORMS OVER ZONE 24 THIS AFTN AND EVENING. MODIFIED SOUNDING FOR
KPHX STILL INDICATES SOME CAPE THIS AFTERNOON...ALTHOUGH PROBABLY
BELOW 500 J/KG. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...WILL
STILL NEED SOME VIGOROUS OUTFLOWS TO INITIATE CONVECTION AS BEST
UPPER LEVEL FORCING REMAINS NORTH AND EAST OF OUR CWA. WITH A
GENERAL WLY FLOW ALOFT...700-300MB STEERING FLOW WILL BE OUT OF THE
WEST/NORTHWEST AND RATHER LIGHT. DUE TO WEAK FLOW AND HIGH PW...WILL
HAVE TO BE ALERT FOR HEAVY RAIN PRODUCING STORMS ONCE AGAIN TODAY.

BY WED AND THU UPPER HIGH CONTINUES TO MIGRATE TOWARDS THE 4 CORNERS
REGION. SLIGHTLY DRIER AIR ALOFT WILL MOVE INTO THE AREA...HOWEVER
SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE FOR A SLIGHT
CHANCE OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN. BY LATE
THURSDAY INTO FRIDAY...WINDS ALOFT WILL TRANSITION BACK TO AN
EASTERLY FLOW WHICH IS EXPECTED TO BEGIN TO IMPORT MOISTURE BACK
INTO AZ FROM OLD MEXICO. THE CHALLENGE AS ALWAYS WILL BE HOW MUCH
MOISTURE ADVECTION WILL OCCUR...AND WHERE?  MORE DETAILS ON THIS
IN THE AFTERNOON DISCUSSION AFTER ALL THE MODEL DATA IS PERUSED.
TEMPERATURES BY MIDWEEK ARE ALSO FORECAST TO WARM SOMEWHAT DUE TO
THE REDUCTION IN MOISTURE...AND THIS TREND LOOKS GOOD.

NO MAJOR CHANGES THIS MORNING.

&&

.AVIATION...UPDATED
KYUM WILL HAVE ISOLATED LIMITED VERTICAL VISIBILITY RESTRICTIONS DUE
TO NEAR BY AGRICULTURAL BURNING FROM 18Z TO 20Z. HORIZONTAL
VISIBILITY IS EXPECTED TO REMAIN P6SM.

DISCUSSION FOR THE 18Z TAFS. TAFS AND TWEBS ADEQUATELY DESCRIBE
CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

FOWLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 26, 6:07 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST TUE JUL 26 2005

AZZ021>023-026>028-270202-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-270202-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
607 AM MST (607 AM PDT) TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THROUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

CAZ030-270202-
JOSHUA TREE NATIONAL PARK/JTNP/-
607 AM PDT TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THOUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

AZZ024-270202-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:42 PM MSTSevere Thunderstorm WarningPSRPinal63 min
Jul 26, 11:57 AM MSTSevere Thunderstorm WarningPSRGila63 min
Jul 26, 11:58 AM MSTSevere Thunderstorm WarningPSRPinal62 min
Jul 26, 12:02 PM MSTFlash Flood WarningPSRMaricopa58 min
Jul 26, 12:24 PM MSTFlash Flood WarningPSRGila66 min
Jul 26, 12:57 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Jul 26, 3:26 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa64 min
Jul 26, 3:31 PM MSTFlash Flood WarningPSRMaricopa59 min
Jul 26, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 26, 4:58 PM MSTFlash Flood WarningPSRMaricopa62 min
Jul 26, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.